Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 70, NWS Goodland, KS

June 5, 2008Red Willow County, Nebraska; Decatur County, Norton County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 5, 2008, 3:47 PM CDT for Red Willow County, Nebraska; Decatur County, Norton County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2008, 3:47 PM CDT (20:47 UTC)
Expired
Jun 5, 2008, 4:01 PM CDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Decatur County, KS, Norton County, KS, Red Willow County, NE

The radar

The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 052047
TORGLD
KSC039-137-NEC145-052145-
/O.NEW.KGLD.TO.W.0070.080605T2047Z-080605T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM CDT THU JUN 5 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN DECATUR COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN NORTON COUNTY IN NORTHWEST KANSAS...
  SOUTHEASTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 445 PM CDT

* AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  LEBANON...MOVING NORTHEAST AT 44 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4011 10017 4001 10016 4001 9998 4002 9996
      4001 9994 4000 9994 3984 10029 3999 10042
      4012 10019
TIME...MOT...LOC 2047Z 235DEG 38KT 3996 10026

$$

BURTIS
1 follow-up statement
000 
WWUS53 KGLD 052101
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT THU JUN 5 2008

KSC039-137-NEC145-052111-
/O.CAN.KGLD.TO.W.0070.000000T0000Z-080605T2145Z/
NORTON KS-DECATUR KS-RED WILLOW NE-
401 PM CDT THU JUN 5 2008

...THE TORNADO WARNING FOR SOUTHEASTERN RED WILLOW...NORTHEASTERN
DECATUR AND NORTHWESTERN NORTON COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 4011 10017 4001 10016 4001 9998 4002 9996
      4001 9994 4000 9994 3984 10029 3999 10042
      4012 10019
TIME...MOT...LOC 2101Z 235DEG 38KT 4004 10010

$$

BURTIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:34 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 5, 2:34 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT THU JUN 5 2008

.DISCUSSION...
133 PM MDT THU JUN 5 2008

AN ACTIVE PERIOD OF THUNDERSTORMS WILL CONTINUE...

DEEP H5 TROUGH IS CURRENTLY EJECTING OFF THE ROCKIES GIVING WAY TO
HEIGHT FALLS OVER THE FORECAST AREA. THIS H5 TROUGH IS FORECAST TO
CONTINUE TRAVERSING NORTHEAST THROUGH TONIGHT. IN RESPONSE...SEVERE
THUNDERSTORMS ARE EXPECTED CONTINUE THROUGH THE AFTERNOON HOURS WITH
THE MAIN IMPACTS LARGE HAIL...HEAVY RAIN AND STRONG WINDS. THE 18Z
RUC SHOWS AMPLE  0-1 KM AND 0-3 KM AGL HELICITY VALUES TO SUPPORT A
ISOLATED TORNADOES. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
THROUGH 6 PM MDT (7 PM CDT) THIS EVENING. FURTHER EAST INTO CENTRAL
KS/OK/NE A PDS TORNADO WATCH BOX HAS BEEN ISSUED AS THUNDERSTORMS
HAVE DEVELOPED DUE TO THE COLD FRONT PUSHING SOUTH AND A DRYLINE
PUSHING EAST.

DUE TO THE HEAVY RAIN WEDNESDAY AND AGAIN TODAY OVER YUMA AND DUNDY
COUNTIES...HAVE ISSUED A FLASH FLOOD WARNING AS OVER ANOTHER INCH OF
RAINFALL HAS BEEN REPORTED WITH TODAYS THUNDERSTORMS. WILL NEED TO
KEEP MONITORING FLASH FLOODING POTENTIAL THROUGH FRIDAY AS THE
THREAT OF MORE RAINFALL CONTINUES ACROSS THE AREA.

AFTER THE THUNDERSTORMS MOVE OUT OF THE THE AREA LATER THIS
EVENING...EXPECT A QUICK BREAK IN THE THUNDERSTORM ACTIVITY WITH
TEMPERATURES RECOVERING INTO THE MID TO UPPER 80S AND LOWER 90S. H5
FLOW BEHIND THE LOW BECOMES OUT OF THE SOUTHWEST WITH SURFACE WINDS
INCREASING OUT OF THE SOUTH. THIS WILL AID IN 850 MB TEMPERATURES
INCREASING NEAR 35 DEGREES CELSIUS OVER THE SOUTHERN 2/3 PORTIONS OF
THE TRI-STATE AREA. WILL NEED TO WATCH FOR THE POTENTIAL FOR FIRE
WEATHER ISSUES AS RELATIVE HUMIDITIES DROP NEAR NEAR THE CRITICAL
THRESHOLD. THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY AFTERNOON
AS SHORTWAVE TROUGHS EMBEDDED IN THE UPPER LEVEL FLOW PUSH THROUGH
THE REGION. EXPECT THUNDERSTORM POSSIBILITIES TO REMAIN THROUGH MID
WEEK WITH THE PRIMARY THREAT BEING CLOUD TO GROUND LIGHTNING.

BURTIS

&&

.AVIATION...
1218 PM MDT THU JUN 5 2008

FOR THE 18Z TAF CYCLE...ALTHOUGH VFR CONDITIONS ARE NOW IN PLACE
FOR BOTH KGLD AND KMCK...NUMEROUS THUNDERSTORMS THROUGHOUT THE AFTERNOON
AND EVENING HOURS WILL LIKELY BRING BRIEF PERIODS OF MVFR/IFR
CONDITIONS THROUGH ABOUT 03Z...AFTER WHICH CEILINGS AND SKIES WILL
BEGIN TO CLEAR. BY 09Z...CALM AND VFR CONDITIONS SHOULD RETURN TO
THE REGION.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090.

&&
Hazardous weather outlook, Jun 5, 11:53 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT THU JUN 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT THU JUN 5 2008 /1153 AM CDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN ACROSS EAST
CENTRAL COLORADO AND WILL CONTINUE TO MOVE INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA THROUGH THE REMAINDER OF THE DAY. THERE IS A
SLIGHT RISK OF LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS
WITH SOME OF THE STRONGER STORMS TODAY. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES
WHERE HEAVY RAIN FELL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM SATURDAY THROUGH
WEDNESDAY NEXT WEEK. ALTHOUGH THE PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER IS CURRENTLY LOW...DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE PRODUCED BY ANY THUNDERSTORMS THAT DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Local storm report, Jun 5, 3:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     TORNADO          10 S GOVE               38.81N 100.49W
06/05/2008                   GOVE               KS   TRAINED SPOTTER

            BRIEF TORNADO

&&

KJAMES
Local storm report, Jun 5, 3:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TORNADO          6 N SHIELDS             38.71N 100.45W
06/05/2008                   GOVE               KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, Jun 5, 3:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TORNADO          22 SW QUINTER           38.84N 100.52W
06/05/2008                   GOVE               KS   PUBLIC

&&

KJAMES
Local storm report, Jun 5, 3:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             OBERLIN                 39.82N 100.53W
06/05/2008  E1.50 INCH       DECATUR            KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, Jun 5, 3:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             OBERLIN                 39.82N 100.53W
06/05/2008  E1.75 INCH       DECATUR            KS   TRAINED SPOTTER

&&

KJAMES
Local storm report, Jun 5, 3:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             14 S HERNDON            39.71N 100.79W
06/05/2008  E1.75 INCH       RAWLINS            KS   PUBLIC

&&

KJAMES

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:42 PM CDTTornado WarningGLDDundy, Hitchcock63 min
Jun 4, 8:00 PM CDTSevere Thunderstorm WarningGLDDundy47 min
Jun 4, 8:42 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock63 min
Jun 4, 9:04 PM CDTTornado WarningGLDHitchcock38 min
Jun 4, 9:39 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow66 min
Jun 5, 2:00 AM CDTFlash Flood WatchGLDDundy22 hr
Jun 5, 5:02 AM CDTSevere Thunderstorm WarningGLDDundy58 min
Jun 5, 5:53 AM CDTSevere Thunderstorm WarningGLDDundy67 min
Jun 5, 12:43 PM CDTFlash Flood WarningGLDDundy3 hr
Jun 5, 3:01 PM CDTTornado WarningGLDRed Willow44 min
Jun 5, 3:13 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock35 min
Jun 5, 6:17 AM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman58 min
Jun 5, 7:09 AM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman, Thomas66 min
Jun 5, 7:41 AM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas34 min
Jun 5, 12:28 PM CDTSevere Thunderstorm WarningGLDWallace62 min
Jun 5, 1:08 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace67 min
Jun 5, 1:26 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Jun 5, 1:41 PM CDTTornado WarningGLDGreeley, Wallace64 min
Jun 5, 2:02 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas58 min
Jun 5, 2:12 PM CDTTornado WarningGLDGreeley38 min
Jun 5, 2:14 PM CDTTornado WarningGLDGreeley, Logan, Wallace, Wichita51 min
Jun 5, 2:17 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita34 min
Jun 5, 2:38 PM CDTTornado WarningGLDGove, Logan, Thomas29 min
Jun 5, 2:46 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas59 min
Jun 5, 2:58 PM CDTSevere Thunderstorm WarningGLDGove, Logan46 min
Jun 5, 3:13 PM CDTTornado WarningGLDGove, Graham, Sheridan46 min
Jun 5, 3:46 PM CDTTornado WarningGLDGraham35 min

Nearby

Tornado Warnings in Kansas, 2008Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.